Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 92, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 6:44 PM CDT for Washington County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 6:44 PM CDT (23:44 UTC)
- Expired
- May 9, 2016, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 50.0 mph
County Washington County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:52 PM CDT | TSTM WND GST 60 | 5 Sse Morrowville, KS | BETWEEN 50-60 MPH |
| May 9, 6:52 PM CDT | TSTM WND GST 60 | 5 Wsw Washington, KS | BETWEEN 50-60 MPH |
| May 9, 7:00 PM CDT | HAIL 2.75 | Washington, KS | VIA PHOTO ON SOCIAL MEDIA. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.5
The text
As transmitted.
506
WUUS53 KTOP 092344
SVRTOP
KSC201-100030-
/O.NEW.KTOP.SV.W.0092.160509T2344Z-160510T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINN...MOVING
NORTH AT 25 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED BASEBALL SIZE HAIL
NEAR LINN AT 641 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...LINN AND MORROWVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO SHELTER INSIDE A STRONG BUILDING... AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3966 9700 3964 9720 4000 9731 4000 9702
TIME...MOT...LOC 2344Z 170DEG 22KT 3973 9713
HAIL...2.75IN
WIND...<50MPH
$$
GDP2 follow-up statements
118
WWUS53 KTOP 092354
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT MON MAY 9 2016
KSC201-100030-
/O.CON.KTOP.SV.W.0092.000000T0000Z-160510T0030Z/
WASHINGTON-
654 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL WASHINGTON COUNTY...
AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORROWVILLE...
MOVING NORTH AT 25 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 TO 70 MPH WIND 7
MILES SOUTH SOUTHEAST OF MORROWVILLE AT 652 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...LINN AND MORROWVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3966 9700 3964 9720 4000 9731 4000 9702
TIME...MOT...LOC 2353Z 170DEG 22KT 3979 9714
HAIL...2.00IN
WIND...60MPH
$$
GDP105 WWUS53 KTOP 100011 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 711 PM CDT MON MAY 9 2016 KSC201-100030- /O.CON.KTOP.SV.W.0092.000000T0000Z-160510T0030Z/ WASHINGTON- 711 PM CDT MON MAY 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN WASHINGTON COUNTY... AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORROWVILLE... MOVING NORTH AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHWEST WASHINGTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3984 9706 3985 9725 4000 9731 4000 9715 TIME...MOT...LOC 0010Z 174DEG 22KT 3991 9713 HAIL...1.00IN WIND...<50MPH $$ GDP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 9, 3:19 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 319 PM CDT MON MAY 9 2016 .SHORT TERM...(This Evening through Tuesday) Issued at 319 PM CDT MON MAY 9 2016 Focus on next several hours of convection then on brief break Tues. Severe storms will develop over the next few hours and impact much of the area with MLCAPE of 1500-2000 J/KG with shear increasing from NW to SE across our area from 25kts to around 45kts. Expect mixed modes of storms with all hazards in play. Tornado risk appears marginal but as usual non-zero given SE sfc flow. Flooding and heavy rains in local areas could actually end up being larger issue is storms repeatedly move across same areas. Although precip should exit by midnight the sfc low never does track NE but instead re-develops across eastern CO as the next upper wave approaches so look for continued SE sfc winds along with dewpoints in the upper 50s to lower 60s through Tues but dry weather expected at least for 24 hours. .LONG TERM...(Tuesday Night through Monday) Issued at 319 PM CDT MON MAY 9 2016 Upper trough moving across the Northern Plains Tuesday night and Wednesday will bring a cold front into eastern Kansas with the models differing slightly with the speed. Showers and thunderstorms look to develop and move into north central Kansas late Tuesday evening and may hold off until after midnight. The upper trough axis will move through eastern Kansas Wednesday night and will keep a chance of showers and thunderstorms with elevated instability and cooler temps aloft with the upper trough. Northwest flow is expected in the wake of the upper trough and continues through the weekend. There are a number of waves that will move southeast out of Canada across the area bringing a chance of showers and a few storms to the area beginning Friday and off and on through next Monday. Best chances for storms will be Friday then again on Sunday and Monday where shear and instability will be favorable. Highs mainly in the 70s through Friday. A cold front moving through Friday night will usher in cooler air for the weekend with highs in the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1213 PM CDT MON MAY 9 2016 Greatest challenge is timing of convection and impacts on TAFS. For now will trend upward on CIGS with a tempo group late afternoon and early evening to try and time thunderstorms. T-storms should be out of the area by 4Z however confidence is low on potential CIGS or VIS conds thereafter due to humid airmass and light winds as low pressure remains stationary across KS. For now have gone MVFR on CIGS and VIS conds with some risk for IFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Omitt LONG TERM...53 AVIATION...Omitt
Hazardous weather outlook, May 9, 11:54 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CDT MON MAY 9 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-101700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1154 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2 AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE GREATEST BETWEEN 4PM AND 10PM TONIGHT. IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24 HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 9, 6:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 6 N GLASCO 39.45N 97.83W
05/09/2016 E0.75 INCH CLOUD KS TRAINED SPOTTER
&&
JPLocal storm report, May 9, 6:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SE HANOVER 39.89N 96.88W
05/09/2016 E0.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
JPLocal storm report, May 9, 6:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 6 N GLASCO 39.45N 97.83W
05/09/2016 E1.00 INCH CLOUD KS TRAINED SPOTTER
NICKEL TO QUARTER
&&
JPLocal storm report, May 9, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 10 SE LINN 39.58N 96.95W
05/09/2016 E0.88 INCH WASHINGTON KS TRAINED SPOTTER
MOSTLY COVERING THE GROUND
&&
JPLocal storm report, May 9, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 7 N GREEN 39.53N 97.02W
05/09/2016 E1.00 INCH CLAY KS TRAINED SPOTTER
&&
BBLocal storm report, May 9, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 2 WNW LINN 39.70N 97.12W
05/09/2016 E2.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 47 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.